Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC

June 30, 2003Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 30, 2003, 8:22 PM EDT for Beaufort County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 8:22 PM EDT (00:22 UTC)
Expired
Jun 30, 2003, 8:45 PM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS52 KMHX 010022
SVRMHX
NCC013-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
822 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINETOWN...OR ABOUT OVER WASHINGTON...
  MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF
  60 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINETOWN...AND 6 MILES NORTHEAST OF RIVER ROAD AROUND 845 PM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3572 7702 3556 7713 3542 7688 3562 7674

8

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:50 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT MON JUN 30 2003

FIRST FOR THE RELATIVELY EASY PART. ONGOING CONVECTIVE ACTIVITY
APPEARS TO BE DRIVEN IN PART BY NRN END OF SEA BREEZE BUT ALSO MAY
BE ENHANCED BY EXISTING BOUNDARIES FOR YESTERDAYS ACTIVITY AND BROAD
WEAK LIFT ASSOCIATED WITH SFC BOUNDARY TO THE NORTH...ALTHOUGH
APPEARS LESS LIKELY THAT THIS IS CONTRIBUTING MUCH TO THE
INSTABILITY. BELIEVE MUCH OF THE ACTIVITY WILL DIMINISH AS HEATING
IS LOST GIVEN NO BROAD SCALE LIFT TO MAINTAIN IT TONIGHT. GFS TRIES
TO PUSH BOUNDARY FARTHER SOUTH WHILE ETA HOLDS IT TO THE NORTH. AM
NOT CONVINCED GFS HAS THE RIGHT IDEA AND IS TRYING TO PUMP SFC RIDGE
UP TOO MUCH...SO WILL TREND CLOSER TO ETA FOR THE SHORT TERM.

BEYOND TONIGHT REMNANTS OF TS BILL BECOME THE DOMINANT FEATURE.
ALTHOUGH OUR CWA SHOULD SEE VERY LITTLE FROM IT UNTIL LATE TUE INTO
WED. AM EXPECTING AN INCREASE IN CLOUDS TUE WITH SOME TYPICAL
AFTERNOON ACTIVITY. GFS APPEARS TOO FAR SOUTH AND FAST WITH MOVEMENT
OF REMNANTS WHILE ETA IS TOO FAR NORTH. WILL DIFFER TO NCEP/TPC
THOUGHTS AND GO WITH CANADIAN/UKMET SOLUTION WHICH WOULD BRING
CENTER OF REMNANT CIRCULATION CLOSER TO THE CWA BY WED. WILL BUMP
POPS UP BY WED NIGHT TO LIKELY CAT AND KEEP HIGH CHANCES INTO EARLY
THURSDAY. WITH BEST QPF REMAINING WEST OF THE CWA WILL OPT NOT TO GO
WITH ESF.

BEYOND THU WE APPEAR TO STAY IN AN ELONGATED AREA OF WEAK WESTERLY
FLOW ALOFT WITH RIDGING TO THE SW AND TROFFING TO THE NORTH. THIS IS
NOT LIKELY TO RESULT IN WIDESPREAD PCPN BUT WILL NEED TO MENTION A
CHANCE ON FRIDAY. BY SATURDAY A SHORT WAVE PASSES THROUGH GIVEN
BRIEF DRYING. THIS HOWEVER SHOULD BE SHORT LIVED AS FLOW RETURNS TO
MORE SRLY DIRECTION BY LATE SUN WITH ON SHORE FLOW ENOUGH TO CREATE
SEA BREEZE ACTIVITY AGAIN. EXTENDED PORTION OF GFS HINTING AT
ANOTHER SYSTEM DROPPING IN ON MON WITH ENOUGH MSTR AND LIFT FOR
CHANCE POPS.

MARINE: RATHER LIGHT WINDS/SEAS IN THE SHORT TERM. WILL INCREASE
WINDS TO 20-25KT LATER ON THU AS THE SW GRAD INCRSS AS REMNANTS OF
BILL MOVE NE ACRS THE MID ATLNTC REGION. GFS HAS BEEN FAIRLY
CONSISTENT WITH THIS THE PAST FEW RUNS. SW FLOW TO CONT THRU THE END
OF THE FORECAST PD AS THE BNDRY STAYS W OF THE WATERS.

.MHX...NONE.

MLF/NMP
Hazardous weather outlook, Jun 30, 3:07 AM EDT, 17 hours 15 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-300900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.